bipolar disorder, Dr. Paul Markovitz  Q. I am a 37 year old woman with a diagnosis of bipolar disorder for the last five years. For the first 3 1/2 years after being diagnosed, I was on a combination of medications (Lithium, Zyprexa, Topamax, Depakote, Lamictal, Neurontin etc...). Nothing really worked and I was ultra rapid cycling. I was taking up to five or six different mood stabilizers and anti psychotics but was still symptomatic. The lithium led to hypothyroidism and weight gain. Now I've been on Clozaril at a relatively low dose 62.5 mg/day for about a year and a half. This has stopped the rapid cycling. Any mood swings I have much easier to deal with and have not become full blown episodes. Except for providial for daytime sleepiness, I am taking only one med for psych. symptoms.

However I've gained so much weight. I am about 60 pounds overweight. I have asthma and other illnesses exacerbated by being overweight. My periods are lighter and less regular (about every 30 - 35 days). I am thinking of asking my doctor to try Geodon because of it's better weight and sleepiness profile. I am wondering if Clozaril could be making me prematurely pre-menopausal, either indirectly because of the weight gain or because of more direct side effects? Also can one change to Geodon while tapering off of Clozaril?

  A. Clozaril is a very good medication, but does have a strong tendency to cause weight gain. Clozaril can stop periods because of effects it has on the pituitary, albeit this side effect is not that common. Weight gain in and of itself can also cause menstrual irregularities.

Talk to your doctor about changing over to Geodon. It is a very good medication, too, and may work as well as the Clozaril. Alternatively, it may not help at all. You and your doctor will need to assess the risks and benefits of the change, and act accordingly.